Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 5, NWS Rapid City, SD

June 13, 2016Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 13, 2016, 4:26 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 17 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 4:26 PM MDT (22:26 UTC)
Expired
Jun 13, 2016, 4:43 PM MDT
In force
17 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 41 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:27 PM MDTFUNNEL CLOUD7 E Hayward, SD
Jun 13, 4:30 PM MDTTORNADO4 Nne Hermosa, SDSTRUCTURE DAMAGE TO SEVERAL HOMES
Jun 13, 4:33 PM MDTHAIL 1.754 S Downtown Rapid City, SD
Jun 13, 4:40 PM MDTHAIL 1.757 Sw Rapid City Airport, SD
Jun 13, 4:42 PM MDTHAIL 1.57 Sw Rapid City Airport, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WFUS53 KUNR 132226
TORUNR
SDC033-103-132300-
/O.NEW.KUNR.TO.W.0005.160613T2226Z-160613T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
  SOUTH CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM MDT
    
* AT 424 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER HERMOSA...OR 14 MILES SOUTH OF RAPID
  CITY...MOVING NORTHEAST AT 25 MPH.

  HAZARD...TORNADO AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL BE OVER HIGHWAY 79 NORTH OF
  HERMOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4377 10325 4385 10339 4405 10321 4391 10291
TIME...MOT...LOC 2224Z 220DEG 21KT 4387 10323 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

CALDERON
2 follow-up statements
129 
WWUS53 KUNR 132234
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT MON JUN 13 2016

SDC033-103-132300-
/O.CON.KUNR.TO.W.0005.000000T0000Z-160613T2300Z/
CUSTER SD-PENNINGTON SD-
434 PM MDT MON JUN 13 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES...
    
AT 433 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR HERMOSA...OR 13 MILES SOUTHEAST OF RAPID
CITY...MOVING NORTHEAST AT 35 MPH.

HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

THIS TORNADIC THUNDERSTORM WILL CROSS 5 TO 7 MILES NORTHEAST OF
HERMOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!

&&

LAT...LON 4383 10312 4390 10323 4402 10314 4391 10291
TIME...MOT...LOC 2233Z 246DEG 32KT 4391 10311 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

CALDERON
479 
WWUS53 KUNR 132243
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT MON JUN 13 2016

SDC033-103-132253-
/O.CAN.KUNR.TO.W.0005.000000T0000Z-160613T2300Z/
CUSTER SD-PENNINGTON SD-
443 PM MDT MON JUN 13 2016

...THE TORNADO WARNING FOR NORTHEASTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES IS CANCELLED...
    
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
CENTRAL PENNINGTON AND CENTRAL MEADE COUNTIES.

LAT...LON 4383 10312 4390 10323 4402 10314 4391 10291
TIME...MOT...LOC 2242Z 220DEG 21KT 4395 10306 

$$

CALDERON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:21 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
221 PM MDT MON JUN 13 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Jun 13 2016

20z surface analysis had elongated low pressure from eastern MT
into southeast WY. Dew points around 60F have pooled ahead of
boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with
little MLCIN. 80kt jet streak zooming into eastern WY/MT per water
vapour. Convection fired early as expected over WY and is now
heading and develop to the east and north. 0-1km shear not that
great and storms appear to be clustering versus distinct at this
point, limiting supercell and tornado potential. 0-6km bulk shear
increases to 20-25m/s through this evening as jet streak
translates east and southeast boundary layer flow increases.
Severe threat will continue through this evening. As storms move
east and large scale synoptic ascent increases tonight, expect a
fairly large blob of precipitation to move across the CWA as
700-500mb low closes off in WY and moves into ND Tuesday. Low
level moisture convergence may be sufficient to support locally
heavy rain across southern SD tonight. Activity will continue to
lift northeast Tuesday. Temperatures will be near guidance through
the period.

.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Jun 13 2016

Upper trough across southwest Canada into the northwest CONUS
will deepen for the second half of the week which will allow a
strong upper level ridge to develop over the central CONUS. CWA
will tend to be just on the back side of the ridge with
potentially active southwest flow close by, which suggests small
chances for TSRA warranted. For next weekend, guidance is in
pretty good agreement with ridge flattening some across the
northern tier states resulting a gradual increase in southwest and
then westerly flow aloft. Continued impulses expected to support
small pops for TSRA at times. Temperatures will ramp up
significantly for the second half of the week and then taper off
some for the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1132 AM MDT Mon Jun 13 2016

Mainly VFR cigs/vis across the CWA with the exception of portions
of Western SD and the Black Hills where MVFR cigs persist. Daytime
heating should increase cloud bases to VFR this afternoon. Storms
will move from Wyoming into western SD by late afternoon. Some of
the stronger storms could create MVFR/IFR cigs/vis for a period of
time. Activity should push east of CWA after 09z.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Mon Jun 13 2016

Amplifying upper/thermal ridge for Wednesday through Friday will
support very warm to hot temperatures as well as increased chances
for significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...McKemy
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 11:12 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT MON JUN 13 2016

SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1112 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE
AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR
THE MONTANA BORDER.

LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH
DAKOTA...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-046-047-049-141300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE-
TODD-TRIPP-
1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL
IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 13, 3:54 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 WNW HULETT            44.69N 104.63W
06/13/2016  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

            A FEW STONES TO GOLF BALL SIZE... MOSTLY HALF INCH...
            LASTED ABOUT 30 MINUTES.

&&

ME
Special weather statement, Jun 13, 3:54 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

SDZ026-028-029-074-132245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
354 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...ROCKERVILLE...
MOUNT RUSHMORE NATIONAL MEMORIAL...CUSTER STATE PARK...
CUSTER PARK GAME LODGE...CENTER LAKE AND STOCKADE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4375 10354 4399 10341 4386 10308 4381 10309
      4368 10336
TIME...MOT...LOC 2154Z 209DEG 15KT 4375 10341

CALDERON
Local storm report, Jun 13, 3:58 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 N BEULAH              44.54N 104.08W
06/13/2016  M52 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 4:00 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.63W
06/13/2016  M54 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 4:05 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             10 E DOWNTOWN CUSTER    43.77N 103.40W
06/13/2016  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jun 13, 4:16 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     MOORCROFT               44.27N 104.95W
06/13/2016  M75 MPH          CROOK              WY   MESONET

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:21 PM MDTSpecial Weather StatementUNRCuster54 min
Jun 13, 3:23 PM MDTSpecial Weather StatementUNRButte52 min
Jun 13, 3:54 PM MDTSpecial Weather StatementUNRCuster51 min
Jun 13, 4:01 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington59 min
Jun 13, 4:34 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington56 min
Jun 13, 4:41 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington64 min
Jun 13, 5:14 PM MDTSevere Thunderstorm WarningUNRCuster, Haakon, Jackson, Meade, Mellette, Oglala Lakota and 1 more91 min

Nearby

Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.